Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, May 14, 2010

May 14, 2010 · NWS SHV · 5 events in 1 county or zone

A large north to south band of convection, which developed along an outflow boundary emanating from dryline development much further to the west, slowly shifted east into northeast Texas and southeast Oklahoma around mid afternoon. A severe thunderstorm watch was issued around 5 pm for all of southwest Arkansas, southeast Oklahoma and portions of northeast Texas, north of interstate 20 as peak…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large north to south band of convection, which developed along an outflow boundary emanating from dryline development much further to the west, slowly shifted east into northeast Texas and southeast Oklahoma around mid afternoon. A severe thunderstorm watch was issued around 5 pm for all of southwest Arkansas, southeast Oklahoma and portions of northeast Texas, north of interstate 20 as peak heating with afternoon highs around 90 coincided with convective intensification. A weak stationary front stretching from near Dallas to near Little Rock may have been a contributing focus. The storms mostly produced large hail and strong damaging wind gusts across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 14, 1:43 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 14, 1:43 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT FRI MAY 14 2010

.DISCUSSION...
WV IMAGERY SHOWS A TROF OVER AZ...WITH ASSOCIATED DISTURBANCES
KICKING OUT OVER TX. MOSAIC RADAR SHOWS A LARGE AREA OF SHOWERS
AND TSTMS JUST TO THE WEST OF THE REGION OVER CENTRAL TX...AND A
FEW SHOWERS BEGINNING TO DEVELOP ACROSS THE NRN PORTIONS OF THE
AREA. A VERY SLOW-MOVING BOUNDARY DRAPED ACROSS TX... AR...AND
OK...FROM COMANCHE TX...TO IDABEL OK...TO JONESBORO AR HAS MADE
SOME SEWD PROGRESS OVER THE LAST FEW HOURS. THIS BOUNDARY IS
EXPECTED TO CONTINUE SLOWLY DRIFTING SWD...AS DISTURBANCES
CONTINUE TO EJECT FROM THE MAIN TROF THIS EVENING THROUGH TONIGHT.
SHOWERS AND TSTMS WILL BECOME MORE NUMEROUS BY THIS EVENING...
MAINLY CONCENTRATED ALONG THE I-30 CORRIDOR. THE BOUNDARY WILL
CONTINUE TO LINGER...PROVIDING A FOCUS FOR SHOWER AND TSTM
DEVELOPMENT THROUGHOUT THE WEEKEND. AS FOR ANY SVR WX...CANNOT
RULE OUT THE POSSIBILITY OF ONE OR TWO STORMS PRODUCING GUSTY
WINDS AND/OR A FEW HAILSTONES...BUT NOT EXPECTING WIDESPREAD
ORGANIZED SVR WX. THE MAIN DISTURBANCE IS FORECAST TO MOVE NE OUT
OVER THE NRN GREAT PLAINS BY SUNDAY AFTN...WITH AN ASSOCIATED NEW
COLD FRONT FINALLY PUSHING MOST OF THE CONVECTION OUT OF THE AREA
BY LATE MONDAY. QPF FOR THE WEEKEND COULD REACH UP TO 2-2.5 INCHES
BY THE TIME ITS ALL SAID AND DONE...BUT TOTALS NEAR ONE INCH WILL
BE MORE COMMON.

JUST AS ONE NUISANCE FRONT MOVES OUT...WE BEGIN TO SEE
DISTURBANCES EJECTING OUT OF THE NEXT UPPER TROF DEVELOPING OVER
THE WRN U.S...KEEPING CHANCES FOR SHOWERS IN THROUGH MONDAY
AFTERNOON. THE OVERALL PATTERN FOR THE REMAINDER OF THE WORK WEEK
APPEARS FAVORABLE FOR AT LEAST AFTERNOON SHOWERS/TSTMS TO DEVELOP.
HOWEVER...DUE TO DIFFERENCES AND UNCERTAINTIES IN THE LONG-RANGE
MODEL SOLUTIONS...ONLY KEPT SILENT 10S IN FOR NOW.

TEMPS THROUGHOUT THE PD LOOK TO BE NEAR TO SLIGHTLY ABOVE SEASONAL NORMS.

&&

.AVIATION...
SCT TO BKN CLOUDS AROUND 4 KFT FOR THE REMAINDER OF THE AFTERNOON.
ONLY FLIGHT HAZARDS AT THIS TIME WERE THOSE ASSOCIATED WITH WIDELY
SCATTERED SHOWERS AND TSTMS...MAINLY ACROSS EAST TEXAS INTO
SOUTHEAST OKLAHOMA. THIS CONVECTION WILL INCREASE THIS EVENING AS A
FRONTAL BOUNDARY MOVES INTO THE REGION FROM THE NORTHWEST. AREAS
ALONG AND NORTH OF INTERSTATE 30 WILL EXPERIENCE NUMEROUS TSTMS
TONIGHT...WITH COVERAGE SOUTH OF THIS AREA REMAINING SCATTERED.
SURFACE WINDS WILL BE MAINLY FROM THE SOUTH TO SOUTHEAST WITH SPEEDS
OF 8 TO 12 KNOTS DURING THE DAY AND LESS THAN 8 KNOTS INTO THE
EVENING EXCEPT STRONG NEAR TSTMS. WINDS WILL SHIFT TO THE NORTH
ACROSS PORTIONS OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...AND
EVENTUALLY EAST TO NORTHEAST AS THE FRONT BECOMES STATIONARY.
EXPECT CIGS TO LOWER AGAIN TONIGHT AFTER 06Z TO MVFR MOST AREAS...
WITH SOME IFR FROM FOG AND CIGS IN LOCATIONS WHICH RECEIVE RAIN.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  84  67  83  67 /  40  50  40  50  40
MLU  67  86  66  83  65 /  30  50  40  50  40
DEQ  65  81  63  80  61 /  80  50  40  50  40
TXK  66  83  65  81  64 /  70  50  40  50  40
ELD  66  84  65  80  64 /  50  50  40  50  40
TYR  67  83  67  84  67 /  50  50  30  50  40
GGG  67  83  67  84  66 /  40  50  30  50  40
LFK  69  84  68  85  68 /  30  50  30  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/14
Hazardous weather outlook, May 14, 10:45 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT FRI MAY 14 2010

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-151645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-RUSK-PANOLA-
1145 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A NEAR STATIONARY FRONT WILL BEGIN TO SAG SOUTHWARD INTO THE FOUR
STATE REGION TODAY AND TONIGHT...WHICH WILL BRING SHOWERS AND
THUNDERSTORMS...ESPECIALLY FOR THIS EVENING AND OVERNIGHT. MOST
OF THE SHOWERS AND THUNDERSTORMS WILL REMAIN ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. STRONG THUNDERSTORMS CAPABLE OF
PRODUCING GUSTY WINDS AND SMALL HAIL...ALONG WITH LOCALLY HEAVY
RAINFALL...WILL BE POSSIBLE WITH THIS ACTIVITY. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE INTO THE FOUR STATE
REGION FROM THE NORTHWEST THROUGH SATURDAY...ALLOWING FOR SHOWERS
AND THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND. ANOTHER COLD
FRONT WILL MOVE THROUGH THE ENTIRE FOUR STATE REGION ON SUNDAY AND
INTO MONDAY...PROVIDING ADDITIONAL SHOWERS AND THUNDERSTORMS.
THROUGH THE WEEKEND...STRONG THUNDERSTORMS CAPABLE OF PRODUCING
GUSTY WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. TOTAL RAINFALL AMOUNTS THROUGH THE WEEKEND MAY REACH UP
TO 3 INCHES...ESPECIALLY FOR AREAS ALONG AND NORTH OF THE
INTERSTATE 30 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

LAZ010-011-017>022-TXZ149-152-153-165>167-151645-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1145 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A NEAR STATIONARY FRONT WILL BEGIN TO SAG SOUTHWARD INTO THE FOUR
STATE REGION TODAY AND TONIGHT...BRINGING ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 20 DURING
THIS TIME FRAME. HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE INTO THE FOUR STATE
REGION FROM THE NORTHWEST THROUGH SATURDAY...ALLOWING FOR SHOWERS
AND THUNDERSTORMS TO INCREASE THROUGH THE WEEKEND. ANOTHER COLD FRONT
WILL MOVE THROUGH THE ENTIRE FOUR STATE REGION ON SUNDAY AND INTO
MONDAY...PROVIDING ADDITIONAL SHOWERS AND THUNDERSTORMS. THROUGH
THE WEEKEND...AN OCCASIONAL STRONG THUNDERSTORMS CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

12

In the hours before

Special weather statement, May 14, 2:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
337 PM CDT FRI MAY 14 2010

ARZ050-051-059>061-070>072-LAZ001-002-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-142200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-DE SOTO-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
INCLUDING THE CITIES OF...DE QUEEN...NASHVILLE...ASHDOWN...HOPE...
PRESCOTT...TEXARKANA...LEWISVILLE...MAGNOLIA...SHREVEPORT...
BOSSIER CITY...MANSFIELD...IDABEL...CLARKSVILLE...MT VERNON...
MT PLEASANT...PITTSBURG...DAINGERFIELD...ATLANTA...QUITMAN...
GILMER...JEFFERSON...TYLER...LONGVIEW...MARSHALL...RUSK...
HENDERSON...CARTHAGE...NACOGDOCHES...CENTER...LUFKIN...
SAN AUGUSTINE
337 PM CDT FRI MAY 14 2010

...SCATTERED THUNDERSTORMS FORMING ON OUTFLOW BOUNDARY IN
NORTHEAST TEXAS...

SCATTERED SHOWERS AND THUNDERSTORMS WERE FORMING THIS AFTERNOON ON
AN OUTFLOW BOUNDARY FROM NEAR HUGO OKLAHOMA...TO NEAR CANTON
TEXAS...SOUTHWEST TO NEAR GROESBECK TEXAS. THIS OUTFLOW BOUNDARY
WAS MOVING EAST AT ABOUT 15 MPH AND WILL MOVE INTO NORTHEAST
TEXAS...FAR SOUTHEAST OKLAHOMA...AND FAR SOUTHWEST ARKANSAS...DURING
THE HEAT OF THE DAY.

SCATTERED THUNDERSTORMS NEAR THIS BOUNDARY MAY PRODUCE
HAIL...GUSTY WINDS...AND HEAVY RAINFALL...AS THE BOUNDARY MOVES
EAST LATE THIS AFTERNOON AND EARLY IN THE EVENING.

STAY TUNED FOR FURTHER WEATHER UPDATES.

03

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
May 14, 2:55 PM CST
Where
McCurtain County, 0.57 mi E of North Valiant
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.000, -95.090

Local emergency manager estimated wind gusts between 60 and 65 mph in Valliant, Oklahoma.

Hail, McCurtain

When
May 14, 3:43 PM CST
Where
McCurtain County, 0.57 mi E of North Valiant
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.000, -95.090

Hail, McCurtain

When
May 14, 5:04 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.900, -94.820

Hail, McCurtain

When
May 14, 5:07 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.900, -94.820

Thunderstorm Wind, McCurtain

When
May 14, 6:05 PM CST
Where
McCurtain County, 1.5 mi NNE of Goodwater
Measured
54 kt (62 mph) estimated gust
Reported by
Newspaper
Coordinates
33.940, -94.560

Trees were downed on the north side of the Little River near the Mountain Fork River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220202, 220203, 220206, 220207, 220222.